Quick medication question

Discussion in 'General Parenting' started by StressedM0mma, Jul 24, 2013.

  1. StressedM0mma

    StressedM0mma Active Member

    difficult child is starting to gain weight on Abilify. (not much though) She is complaining that she is hungry ALL the time. She is trying very hard to make good food choices, but... ANyway, is there something similar that doesn't seem to cause the hunger?

    She has been weaning down off it, but we are seeing that it would be better for her to stay on for a while. And she is willing to try a similar medication if it will not cause the hunger and weight gain.
     
  2. InsaneCdn

    InsaneCdn Well-Known Member

    Our family hasn't used that medication, but have used other(s) with the "hunger" side-effect.
    We found the most important keys were:
    1) breakfast is vital
    2) plan your days calories, and then divide it up across 3 meals and 3 snacks.
    3) every meal and every snack needs to include both protein and healthy fat, along with some form of carb - crackers and cheese, peanut butter and celery, milk and an oatmeal cookie... (2% milk covers both the protein and fat requirements)

    What this does is keep the blood sugar level from dropping, which really reduces the hunger. At least, it worked for us.
     
  3. StressedM0mma

    StressedM0mma Active Member

    Thanks IC. We have been trying to do that with her, but she is just starving in the evenings. And, for the most part she is eating very healthy food.
     
  4. InsaneCdn

    InsaneCdn Well-Known Member

    What else is she on for medications that might be suppressing appetite?
    We had to move K2's major calories to "after supper"... when her other medications wore off.
     
  5. confuzzled

    confuzzled Member

    in its class, its one of the "lesser gainers"....both abilify and Geodon are touted as weight neutral.

    but mine had the same issues that yours does-packed on the weight, starving constantly, etc. I asked about switching to Geodon and our psychiatrist felt that they are similar enough that if you have the issue with one, you'll have the same with the other, so we stayed with abilify.

    frankly, I could offer all the healthy snacks in the world--it didn't curb the weight gain, it just meant she ate a whole head of broccoli for a snack and was still starving ;-).

    the only real thing that worked for us was the addition of focalin for her adhd-they sort of balanced each other (mine *truly* has an accurate, separate adhd diagnosis so it was very appropriate in her case).


    but like you guys, we are weaning off abilify slowly and hoping to be done completely over the next year or so. so far, so good but its summer and who knows what the pressures of school will do to that plan. i'm hoping and pretzeling its all the right thing....


    sorry your plan isn't working as well, but better to realize that now I guess than in sept!

    (my sig isn't up to date--we are down to 5mg of abilify after a few months at 7.5)
     
  6. StressedM0mma

    StressedM0mma Active Member

    Well, we were at the psychiatrist this morning, and difficult child has gained 8 pounds since Feb. but she has grown a half an inch since then as well. psychiatrist doesn't want to switch from Abilify. We got the same weight neutral talk. difficult child is also at 5mg. And Confuzzled, you are right about offering healthy snacks. difficult child will eat a ton of healthy food too. We tried to explain to psychiatrist that she is running a riding camp from 9-5 M-f. That is a ton of calories. Oh well. We are still at 5. will have to see what she wants to do when we go back in a onth.
     
  7. IT1967

    IT1967 Member

    I am struggling with-the same issue with-my kids who are on Risperdal. I *think* the weight gain has levelled off a bit, but they're so active in the summer. I'm taking both kids in for weight checks in August to assess where we're at. My difficult child 1 is having more of a problem with-the constant hunger than my difficult child 2 because he's on a much lower dose. Both my difficult child's are also on an ADHD medication (spacing on which one, since we've tried so many!). So the hunger isn't bad at all during the day. But from after school until literally she falls asleep she's famished. It kills me. She is a healthy eater, and thankfully has always been thin, but at some point, I'm petrified this is going to cause a problem. My psychiatrist has blown off my concerns (I also live in OH, wonder if we have the same one?) I'm scared because on the weekends, I've been cutting her nighttime dose in half and I can see a difference in how she handles stress. She's much quicker to snap at everyone. :( I'm keeping a VERY close eye on it, because for the moment, it's manageable, but I absolutely refuse to trade one problem for another. If the weight becomes more of an issue, we're going to have to find other solutions. I guess what I'm saying is I feel your pain.
     
Loading...